Advisory - Counterfeit Viagra & Cialis Found on the Toronto Market

OTTAWA, Feb. 18, 2013 /CNW/ -

The issue:

A Toronto retail outlet (Handy Variety, 591 Sherbourne St.) has voluntarily handed over counterfeit Viagra and Cialis to Health Canada following a compliance and enforcement action by the Department.

The counterfeit Viagra product is labelled as 100mg tablets (lot number 314833021), and has 11 blister packs of 4 tablets and one incomplete blister of 2 tablets per package. The counterfeit Cialis product is labelled as 20mg tablets (lot number 05668) and contains five blister packs of 2 tablets.

Health Canada has confirmed with the manufacturers, Pfizer (Viagra) and Eli Lilly (Cialis), that these are counterfeit products.

Who is affected:

Canadians who have purchased or used these counterfeit Viagra and/or Cialis products.

What consumers should do:
  • Consult your healthcare practitioner with any questions or concerns regarding use of these counterfeit products.
  • Read the label of the products you buy to verify that they have been assessed by Health Canada for safety, effectiveness and quality. Health products that have been authorized for sale by Health Canada will have an eight-digit Drug Identification Number (DIN), a Homeopathic Medicine Number (DIN-HM) or a Natural Product Number (NPN) on the label. Some natural health products (NHPs) may have an Exemption Number (EN).
  • Report any adverse reaction potentially related to this counterfeit product to Health Canada
  • Contact Health Canada's toll-free line at 1-800-267-9675 with questions or complaints about counterfeit drugs.

Background:

According to the product packaging, these counterfeit Viagra and Cialis products contain a prescription medication, sildenafil/tadalafil. Sildenafil/tadalafil may pose serious health risks, particularly to people with heart problems.

Sildenafil/tadalafil should only be used under the supervision of a health care practitioner. Products authorized for sale containing sildenafil indicate that it should never be used by individuals taking any kind of nitrate drug (e.g. nitroglycerine) as it can cause potentially life-threatening low blood pressure.

Individuals with heart problems may be at increased risk of cardiovascular side-effects such as heart attack, stroke, chest pain, high blood pressure and abnormal heart beat. Other side-effects include headache, facial flushing, indigestion, dizziness, abnormal vision, and hearing loss.

Counterfeit health products can cause serious health problems. They can be mistaken for other health products that Health Canada has authorized for sale. Counterfeit products may also contain active and other ingredients not listed on the label, dangerous additives and/or microbial contaminants.

In addition, they may lack the labelled active ingredients. Or they may contain the type of medication that requires the patient be supervised by a healthcare practitioner.

For more information regarding Health Canada's approach to counterfeit health products please consult Health Canada's Policy on Counterfeit Health Products POL -0048.


Products affected:



  1. Counterfeit Cialis
  2. Counterfeit Viagra

For more information:

Consumers and health professionals wanting more information about this advisory from Health Canada can contact the Public Enquiries Line at 613-957-2991, or toll free at 1-866-225-0709.

Media enquiries related to this Advisory should be directed to Health Canada Media Relations at 613-957-2983.

How to report side effects to health products:

To report suspected adverse reaction to these or other health products, please contact Health Canada's Canada Vigilance Program toll-free at 1-866-234-2345, or complete a Canada Vigilance Reporting Form and send to us using one of these methods:

  • Fax: 1-866-678-6789
  • Internet: www.healthcanada.gc.ca/medeffect
  • Mail: Canada Vigilance Program
    Marketed Health Products Directorate
    Ottawa, ON, Address Locator 0701E
    K1A 0K9

Related Health Canada Web content:

Stay connected with Health Canada and receive the latest advisories and product recalls using social media tools.

 

PDF available at: http://stream1.newswire.ca/media/2013/02/18/20130218_C6272_DOC_EN_23823.pdf

SOURCE: Health Canada

For further information:

Media Enquiries: 
Health Canada
(613) 957-2983

Public Enquiries:
(613) 957-2991
1-866 225-0709

Également disponible en français